Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 1, NWS Huntsville, AL

February 15, 2003DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Feb 15, 2003, 8:17 PM CST for DeKalb County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 8:17 PM CST (02:17 UTC)
Expired
Feb 15, 2003, 8:45 PM CST
In force
28 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WFUS54 KHUN 160217
TORHUN
ALC049-160245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA

* UNTIL 845 PM CST

* AT 813 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER LAKEVIEW...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...FYFFE...
GERALDINE...LAKEVIEW...POWELL...RAINSVILLE...SHILOH AND SYLVANIA.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN
YOU AND THE OUTSIDE.

LAT...LON 3432 8600 3441 8611 3448 8606 3450 8595
          3464 8576 3457 8567

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Feb 15, 7:15 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 15, 7:15 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CST SAT FEB 15 2003

FOG...LIGHTNING...HEAVY RAIN...FLOODING. HAVE UPDATED ZONES TO
EXTEND HEAVY RAIN THREAT ALL NIGHT. FLOOD WARNINGS NOW IN EFFECT FOR
ALL WFO HUN COUNTIES EXCEPT DE KALB UNTIL 10 PM FOR VERY HEAVY RAIN.

JE/23

PREVIOUS DISCUSSION FOLLOWS...

THE MAIN CONCERN FOR TONIGHT AND EARLY SUNDAY IS THE FLOODING THREAT
DUE TO HEAVY RAINS...ALTHOUGH SUNSHINE OVER MUCH OF CENTRAL AND
SOUTH AL NOW COULD GIVE US THUNDERSTORMS TO DEAL WITH LATER THIS
AFTERNOON AND EVENING.

THE ETA AND GFS MODELS ARE BOTH CONSISTENT IN SHOWING THAT THE MAIN
BAND OF HEAVIEST RAIN WILL MOVE WEST TO EAST ACROSS NORTHERN AL FROM
AROUND MIDNIGHT TONIGHT THROUGH 8 AM SUNDAY. THAT IS WHEN RAINFALL
OF 1 TO 2 INCHES WILL AFFECT ALL OF NORTHERN AL. WE WILL HAVE EXTRA
STAFF ON THE MIDNIGHT SHIFT DUE TO THIS.

THE ETA MODEL SHOWS THAT A CLASSIC WEDGING PATTERN SETS UP IN THE
LEE OF THE APPALACHIANS SUNDAY. A BACK DOOR COLD FRONT IS PUSHING
SOUTH THROUGH NC NOW. AT THE SAME TIME A COLD TROUGH IS PUSHING EAST
THROUGH THE LOWER MS VALLEY. THE NET EFFECT WILL PROBABLY BE TO KEEP
TEMPERATURES FAIRLY STEADY AROUND 50 OVER NORTHERN AL SUNDAY.

THE TRENDS IN THE PREVIOUS FORECAST PACKAGE LOOK GOOD AS FAR AS RAIN
ENDING LATE SUNDAY...WITH A RETURN TO PARTLY CLOUDY SKIES AND
SEASONABLE TEMPERATURES MONDAY.

THE NEW GFS RUN INDICATES THAT A COLD FRONT COULD BRING A CHANCE OF
SHOWERS TO THE AREA ON THURSDAY. THE FORECAST WILL BE UPDATED FOR
THAT...AND TO REMOVE THE RAIN CHANCE FOR FRIDAY.

PRELIMINARY NUMBERS...

HSV 56/56 38/47  ++51
MSL 53/53 37/47  ++51

.HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY.
Hazardous weather outlook, Feb 15, 1:03 PM CST, 7 hours 14 minutes before
ALZ001>010-016-160330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY FOR
ALL OF NORTH ALABAMA.

A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING
PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT.  RAIN WILL BE
LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS RANGING
FROM ONE TO TWO INCHES.  SOME FLOODING OF LOW LYING AND FLOOD PRONE
AREAS CAN BE EXPECTED.

A FEW ISOLATED THUNDERSTORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH
AND HEAVY RAIN WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE MAIN THREAT WILL BE HEAVY RAIN ALONG THE APPROACHING
COLD FRONT. THIS COLD FRONT WILL ENTER NORTHERN ALABAMA AROUND
MIDNIGHT AND SLOWLY MOVE ACROSS NORTHERN ALABAMA BY AFTERNOON.
THERE WILL BE AN ADDITIONAL ONE INCH OF RAIN SUNDAY BEFORE IT TAPERS
OFF AS COLDER AIR MOVES IN BY SUNDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT. ANY FLOODING REPORTS WOULD BE APPRECIATED
THROUGHOUT THE PERIOD.

BURKS

In the hours before

Local storm report, Feb 15, 6:21 PM CST, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM                              AL   FLASH FLOOD
02/14/03   LAUDERDALE                     NUMEROUS ROADS CLOSED
                                          THROUGHOUT THE COUNTY.

1000 PM    10NE FLORENCE             AL   FLASH FLOOD
02/14/03   LAUDERDALE                     ROADS CLOSED NEAR SHOALS
                                          CREEK DUE TO WATER.

1220 PM    5SW HUNTSVILLE            AL   FLASH FLOOD
02/15/03   MADISON                        STANDING WATER ON GOLF
                                          COURSE AND INDIAN CREEK
                                          OUT OF BANKS.

0400 PM    6N ROGERSVILLE            AL   FLASH FLOOD
02/15/03   LAUDERDALE                     COUNTY ROAD 81 CLOSED DUE
                                          TO WATER.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:39 PM CSTSevere Thunderstorm WarningHUNJackson51 min
Feb 15, 8:49 PM CSTSevere Thunderstorm WarningHUNDeKalb26 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.